Home  |  About us  |  Editorial board  |  Ahead of print  | Current issue  |  Archives  |  Submit article  |  Instructions |  Search  |   Subscribe  |  Advertise  |  Contacts  |  Login 
  Users Online: 703Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
ORIGINAL ARTICLE

An observational study to monitor and report radiation-related adverse events by a clinical pharmacist to achieve a better therapeutic outcome and suggest preventive measures in a tertiary care teaching hospital


1 Department of Pharmacy Practice, Sumandeep Vidyapeeth Deemed to be University, Vadodara, Gujarat, India
2 Department of Pharmacy Practice, Maliba Pharmacy College, Mahuva-Bardoli Road, Bardoli, Gujarat, India

Correspondence Address:
Rajesh Hadia,
Department of Pharmacy Practice, Sumandeep Vidyapeeth Deemed to be University, At and Po. Piparia, Waghodia, Vadodara - 391 760, Gujarat
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/picr.PICR_272_20

Objectives: This study was conducted to investigate the potential role of clinical pharmacists in monitoring and developing a reporting system of radiation-related adverse events (RRAEs) in cancer patients and provided suggestive measures to prevent RRAEs to achieve a better therapeutic outcome for improving patient health-related quality of life. Methodology: This study was a prospective observational study conducted for a period of 2 years at a private academic oncology teaching care hospital. Patients on radiation therapy or chemoradiation therapy were enrolled and followed by clinical pharmacists on daily basis to identify adverse event(s) if any. Upon identification, adverse events were discussed with concerned radiation oncologists for authentication and graded as defined by the radiation therapy oncology group. Enrolled patients were also followed to ensure if they were provided adequate supportive care for RRAEs. Results: A total of 715 patients were followed during the study period. A total of 422 RRAEs were identified in patients who were on radiation therapy or chemoradiation therapy. The most common reported events were fatigue (n = 64, 15.16%), followed by mucositis (n = 55, 13.03%), diarrhea (n = 37, 8.76%), vomiting (n = 31, 7.34%), gastritis (n = 29, 6.87%), and dryness of the mouth (n = 22, 5.21%). Among the study patients who developed RRAEs, majority (n = 253, 60%) of them received a combination of chemotherapy and radiation therapy and 169 (40%) of 442 patients received radiotherapy alone. Cisplatin weekly monotherapy or cisplatin-based chemotherapy was commonly used pharmacological treatment in patients on chemoradiation therapy. Clinical pharmacists intervened to initiate adequate supportive care for nearly 20% (n = 84) patients. Conclusions: Clinical pharmacists may be contributing to monitoring and development of reporting systems for radiation-related toxicities/RRAEs in cancer patients. Teamwork of clinical pharmacists with radiation oncologists can improve the safety reporting of radiation and can ensure required medical and supportive care to manage RRAEs.
    
 

  Search Pubmed for
 
    -  Hadia R
    -  Joshi D
    -  Rathod T
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed250    
    PDF Downloaded6    

Recommend this journal